Georgia, 2008

Lightning Strike in Georgia, September 9, 2008

September 9, 2008 · NWS FFC · 1 event in 1 county or zone

A cold front was approaching north Georgia as a weak upper-level trough skirted across the northern portion of the state. This combined with residual tropical moisture and daytime heating resulted in scattered afternoon and evening thunderstorms, especially in north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A cold front was approaching north Georgia as a weak upper-level trough skirted across the northern portion of the state. This combined with residual tropical moisture and daytime heating resulted in scattered afternoon and evening thunderstorms, especially in north Georgia. While none of the thunderstorms became severe, they produced frequent cloud-to-ground lightning. Lightning struck at least two homes in Bartow county causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 9, 4:00 AM EST, 10 hours earlier.

Area forecast discussion, Sep 9, 4:00 AM EST, 10 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT TUE SEP 9 2008

.SHORT TERM /TODAY THROUGH THURSDAY/...
EXPECT AN INCREASE IN COVERAGE AND INTENSITY OF AFTERNOON
THUNDERSTORMS TODAY. A FRONTAL BOUNDARY CURRENTLY PUSHING INTO KY
WILL APPROACH NORTH GA THIS AFTERNOON. LATEST SATL WV SHOWS A SHARP
DISTURBANCE PUSHING INTO THE LOWER MS VALLEY AND PROGGED TO TRAVERSE
THE STATE DURING MAX HEATING. THE COLD FRONT AND UPPER DISTURBANCE
WILL INTERACT WITH AMPLE MOISTURE (1.5+ PWS AND UPR 60-LWR 70
DWPTS) AND MODERATE INSTABILITIES (1500-2500 CAPES AND -3 TO -5
LIS) TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS MUCH OF
CENTRAL AND NORTH GA TODAY. THE GREATER COVERAGE OF STORMS SHOULD BE
MAINLY ALONG AND NORTH OF A COLUMBUS TO MACON TO AUGUSTA LINE.
HOWEVER...STORMS THAT FIRE NORTH OF THIS LINE WILL LIKELY PROPAGATE
SOUTHWARD ALONG OUTFLOWS. THE LATEST 06Z FFC SOUNDING SHOWS A DEEP
SLOT OF MID LEVEL DRY AIR...WHICH WOULD SUPPORT LOCALLY DAMAGING
WINDS FROM EVAPORATIVE COOLING PROCESSES ENHANCING STRONG
DOWNDRAFTS. ALSO NOTED IS A RATHER LOW WET- BULB ZERO HGT (8600
FT)...INDICATING POTENTIAL FOR LARGE HAIL TO REACH THE GROUND.
DECIDED TO PLAY IT SAFE AND MENTION THE POTENTIAL FOR ISOLATED
SEVERE STORMS IN THE HWO TODAY. ALTHOUGH SHOWERS AND STORMS WILL
LINGER WELL THROUGH THE EVENING HOURS... EXPECT THE SEVERE THREAT TO
GREATLY DIMINISH BY 10 PM WITH LOSS OF DAYTIME HEATING AND INCREASE
OF MID LEVEL MOISTURE FROM THE SOUTH. THE AIRMASS WILL BECOME MORE
TROPICAL FOR WEDNESDAY-THURSDAY WITH A DEEP INFLUX OF GULF MOISTURE
IN THE WAKE OF HURRICANE IKE AS IT PUSHES WESTWARD ACROSS THE
CENTRAL GULF. THIS WOULD HINDER THE SEVERE THREAT...BUT SUPPORT
LOCALLY HEAVY RAIN. OTHERWISE...LEANED TOWARD THE WARMER GUIDANCE
NUMBERS FOR TODAYS HIGHS...THEN FOLLOWED CLOSE TO THE MAV NUMBERS
FOR LATER PERIODS.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
DEEP MOISTURE IN PLACE WILL RESULT IN SCATTERED AFTERNOON STORMS
ON FRIDAY. THEN HIGH PRESSURE BUILDS ACROSS THE DEEP SOUTH AND
BEGINS TO HINDER AFTERNOON DEVELOPMENT. THEREFORE WILL SHOW A
DIMINISHING CHANCE OF SHOWERS AND THUNDERSTORMS GOING INTO THE
WEEKEND AND FIRST OF NEXT WEEK.

&&

.AVIATION...
IFR CEILINGS CURRENTLY DEVELOPING OVER THE AREA AND THIS SHOULD
CONTINUE UNTIL ABOUT MID MORNING. LOW CLOUDS AND FOG MOVING TOWARD
MCN FROM S GA AS WELL. LOWER CONDITIONS SHOULD LIFT/IMPROVE RATHER
QUICKLY WITH 4000-6000 FT SCATTERED TO BROKEN CLOUDS. GOOD POTENTIAL
FOR SCATTERED TO NUMEROUS SHOWERS AND T-STORMS OVER N GA TODAY WITH
ISOLATED TO SCATTERED CONVECTION OVER CENTRAL GA. SURFACE WINDS SSE
LESS THAN 10 KTS. WINDS COULD GO TO THE W SIDE OF S AT ATL FOR A
BRIEF PERIOD. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          88  69  83  68  80 /  50  30  50  30  50
ATLANTA         86  70  84  70  82 /  50  30  50  30  50
BLAIRSVILLE     81  67  78  65  74 /  60  50  50  30  40
CARTERSVILLE    87  68  85  69  84 /  60  50  50  30  50
COLUMBUS        90  72  89  72  88 /  40  20  50  40  60
GAINESVILLE     85  68  81  67  77 /  60  50  50  30  50
MACON           90  72  88  72  86 /  30  20  50  40  60
ROME            88  70  86  70  86 /  60  50  50  30  40
PEACHTREE CITY  87  68  86  69  83 /  50  30  50  30  60
VIDALIA         91  73  88  72  85 /  30  20  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Sep 9, 9:53 AM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1053 AM EDT TUE SEP 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1053 AM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTH AND NORTH
CENTRAL GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME
STATIONARY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ISOLATED SEVERE STORMS WILL BE DAMAGING
WINDS AND POSSIBLY LARGE HAIL. FREQUENT LIGHTNING AND HEAVY RAIN CAN
ALSO BE EXPECTED WITH ANY THUNDERSTORM DEVELOPMENT. THE MOST LIKELY
LOCATION FOR SEVERE THUNDERSTORMS WILL BE FROM A LAGRANGE TO ATHENS
LINE AND NORTHWARD THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED
THUNDERSTORMS CAN BE EXPECTED OVER CENTRAL GEORGIA THIS AFTERNOON
AND EVENING ALSO.

.DISCUSSION...
PLENTY OF MOISTURE WILL BE IN PLACE...ESPECIALLY OVER NORTH GEORGIA.
CAPES WILL INCREASE TO 1000 TO 2000 WITH LIFTED INDICES OF MINUS 3
TO MINUS 6. THE APPROACH OF AN UPPER LEVEL DISTURBANCE WILL ALSO AID
THUNDERSTORM DEVELOPMENT OVER THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 9, 1:29 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
229 PM EDT TUE SEP 9 2008

GAZ020-021-030>032-091915-
229 PM EDT TUE SEP 9 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN PAULDING...
POLK...COBB...CHEROKEE AND BARTOW COUNTIES UNTIL 315 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CARTERSVILLE TO VAN WERT...MOVING EAST AT
10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS BARTOW AND POLK COUNTIES...MOVING INTO
CHEROKEE...PAULDING...AND COBB COUNTIES. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

The radar

The Atlanta radar (KFFC), 94 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bartow

When
September 9, 2:00 PM EST
Where
Bartow County, Atco
Property damage
$10,000
Reported by
Newspaper
Coordinates
34.180, -84.820

The Daily Tribune of Cartersville reported that lightning struck homes on homes on Vigilant Street and Harris street in Atco. Damage was minimal in both incidents.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135286.